Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 241, NWS Jackson, MS

May 12, 2016Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2016, 2:59 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2016, 2:59 PM CDT (19:59 UTC)
Expired
May 12, 2016, 3:25 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 132 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:08 PM CDTTSTM WND DMG4 Wsw Malmaison, MSTWO TREES DOWNED ON COUNTY ROAD 185 RIGHT BY GREENWOOD-LEFLORE AIRPORT. ONE TREE DOWNED NORTHWEST OF THE AIRPORT ON HIGHWAY 82 NEAR THE CARROLL AND LEFLORE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS54 KJAN 121959
SVRJAN
MSC015-083-122100-
/O.NEW.KJAN.SV.W.0241.160512T1959Z-160512T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI...
  EAST CENTRAL LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENWOOD...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TEOC AROUND 315 PM CDT. 
  MALMAISON AND COILA AROUND 320 PM CDT. 
  NORTH CARROLLTON AROUND 335 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CARROLLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3338 8979 3339 9020 3354 9020 3366 8979
TIME...MOT...LOC 1959Z 256DEG 19KT 3347 9014 

HAIL...1.00IN
WIND...60MPH
 
$$

CME
2 follow-up statements
644 
WWUS54 KJAN 122014
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU MAY 12 2016

MSC083-122023-
/O.CAN.KJAN.SV.W.0241.000000T0000Z-160512T2100Z/
LEFLORE MS-
314 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEFLORE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3338 8979 3341 9009 3357 9008 3366 8979
TIME...MOT...LOC 2013Z 257DEG 20KT 3348 9004 

$$

MSC015-122100-
/O.CON.KJAN.SV.W.0241.000000T0000Z-160512T2100Z/
CARROLL MS-
314 PM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL CARROLL COUNTY...

AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MALMAISON...OR 8
MILES EAST OF GREENWOOD...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  MALMAISON AROUND 320 PM CDT. 
  NORTH CARROLLTON AROUND 335 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CARROLLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3338 8979 3341 9009 3357 9008 3366 8979
TIME...MOT...LOC 2013Z 257DEG 20KT 3348 9004 

HAIL...<.75IN
WIND...60MPH
 
$$

CME
337 
WWUS54 KJAN 122025
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU MAY 12 2016

MSC015-122035-
/O.CAN.KJAN.SV.W.0241.000000T0000Z-160512T2100Z/
CARROLL MS-
325 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3338 8979 3341 9009 3357 9008 3366 8979
TIME...MOT...LOC 2023Z 256DEG 19KT 3350 8997 

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:19 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 12, 10:19 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1019 AM CDT THU MAY 12 2016

.UPDATE...Isolated showers were occurring late this morning across
northern portions of the cwa...with dry conditions elsewhere.
Chances for showers/storms will slowly increase today as a cold front
moves into the region. Highs this afternoon will climb into the low
to mid 80s. As for the current fcst...adjusted pops for today across
the cwa to slow development of shwrs/strms based on latest radar
trends and model guidance. Shear does not look favorable for severe
storms today...but a strong storm cannot be ruled out. Also adjusted
the hourly temps and dewpts based on the latest trends. /27/

&&

.AVIATION...AN ABUNDANCE OF BOUNDARY LAYER MOISTURE WILL YIELD
REDEVELOPING STRATOCUMULUS ACROSS THE AREA...INITIALLY THESE WILL BE
MOSTLY IN THE MVFR RANGE BUT THEY SHOULD MIX UP TO VFR CATEGORY AS WE
GO INTO THE AFTERNOON. EXPECT INCREASING CHANCES FOR TSRA AHEAD OF A
COLD FRONT MAINLY OVER THE GLH/GWO/GTR CORRIDOR THROUGH LATE AFTN
EVENTUALLY SHIFTING SOUTH AS WE GO INTO THE EVENING. WILL BE
MONITORING FOR IFR/LIFR STRATUS DEVELOPMENT LATE TONIGHT INTO THE
EARLY MORNING HOURS BEFORE MUCH DRIER AIR CAN MOVE IN BEHIND THE
FRONT. /EC/

&&

.PREV DISCUSSION... /issued 435 AM CDT THU MAY 12 2016/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH WILL DRAG
A COLD FRONT INTO THE DELTA THIS AFTERNOON AND THE BOUNDARY WILL
MOVE ACROSS THE AREA DURING THE EVENING HOURS. MOISTURE WILL
INCREASE OUT AHEAD OF THE BOUNDARY WITH PWATS CLIMBING ABOVE 1.5
INCHES AND DEWPOINTS IN THE UPPER 60S. SHOWERS AND THUNDERSTORMS WILL
DEVELOP WITH THE BULK OF THE ACTIVITY NORTH OF THE I-20 CORRIDOR. THE
GFS INDICATES LAPSE RATES OF 6.5-6.8 C/KM ALONG WITH ABOUT 20-25KTS
OF DEEP LAYER SHEAR. HI-RES MODELS DO NOT LOOK TO IMPRESSIVE LATER
THIS AFTERNOON AND EVENING WITH THE CONVECTION...BUT AN ISOLATED
STRONG TO POSSIBLY SEVERE STORM CANNOT BE RULED OUT. THE COLD FRONT
WILL EXTEND ACROSS THE SOUTHERN PORTIONS OF THE AREA BY MIDNIGHT, BUT
THE GLOBAL MODELS SUGGEST THE SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EARLY OVERNIGHT HOURS BEFORE DISSIPATING BY EARLY MORNING.

SURFACE HIGH PRESSURE RIDGING WILL BUILD INTO THE AREA ON FRIDAY AND
WITH COOLER NORTHERLY FLOW TEMPERATURES WILL RANGE FROM AROUND 80 IN
THE NORTH TO THE MID 80S IN THE SOUTH. OVERNIGHT LOWS FRIDAY NIGHT
WILL FALL INTO THE MID/UPPER 50S ACROSS THE AREA. /15/

LONG TERM...Saturday through Wednesday...come Saturday morning a
stalled cold front will be draped along the Gulf coast while a
second cold front will be nearing northern Mississippi. This second
cold front still looks to drop into our cwa during the afternoon as
a dry cold front Saturday but there are a couple of models
suggesting convection over our southwest along the front. Wl go with
consensus and not introduce pops. This cold front will stall as well
Saturday evening just south of our cwa. In its wake a surface High
over the central CONUS will track east through Sunday to the mid
Atlantic seaboard by Monday morning. This will keep the Gulf closed
and limit low level moisture through the weekend maintaining a dry
air mass over the eastern portions of our cwa but rain chances will
be hard to ignore over the western portions of our cwa as we go into
Sunday. Our flow aloft will become near zonal Sunday and then back
to the southwest Monday ahead of a deepening trough over the
southwest CONUS. Convective activity over the southern plains will
try to spread east into our cwa as early as Saturday night and
continue through Sunday night. Return flow will develop back over
our cwa during the day Monday which will help send the stalled front
back north as a weak warm front. The increase in deep moisture
combined with daytime heating will contribute to a greater coverage
of afternoon and evening storms over our cwa. Most of the convection
should see a distinct diurnal weakening with the loss of daytime
heating but the ECMWF is showing a potent shortwave in the southwest
flow aloft Monday night that could prolong rain chances into
Tuesday. There are significant differences between the GFS and ECMWF
with timing and rainfall amounts across our CWA Tuesday night into
Thursday but a wet period where several inches of rain will be
possible over the area looks likely. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  63  83  57 /  20  50   8   2
Meridian      85  63  83  54 /  20  45  10   3
Vicksburg     84  65  83  59 /  21  43   8   2
Hattiesburg   88  67  85  58 /  20  30  14   6
Natchez       86  66  82  59 /  20  32  12   4
Greenville    82  61  81  59 /  60  38   4   1
Greenwood     83  60  80  56 /  59  49   4   1

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 12, 2:31 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU MAY 12 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
231 PM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 12, 2:47 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT THU MAY 12 2016

MSZ025-027-122030-
LEFLORE MS-CARROLL MS-
247 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND EAST
CENTRAL LEFLORE COUNTIES UNTIL 330 PM CDT...

AT 247 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GREENWOOD...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GREENWOOD AROUND 255 PM CDT.
  TEOC AROUND 325 PM CDT.
  MALMAISON AROUND 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3338 9027 3356 9030 3364 8997 3337 8993
TIME...MOT...LOC 1947Z 262DEG 13KT 3349 9020

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:47 PM CDTSpecial Weather StatementJANLeflore43 min
May 12, 4:05 PM CDTSpecial Weather StatementJANCalhoun25 min
May 12, 4:08 PM CDTSpecial Weather StatementJANGrenada37 min
May 12, 4:36 PM CDTSpecial Weather StatementJANLeflore24 min
May 12, 5:08 PM CDTSpecial Weather StatementJANHolmes37 min
May 12, 5:20 PM CDTSpecial Weather StatementJANCarroll25 min
May 12, 5:24 PM CDTSpecial Weather StatementJANWinston36 min
May 12, 5:54 PM CDTSpecial Weather StatementJANHolmes36 min
May 12, 5:57 PM CDTSpecial Weather StatementJANAttala33 min
May 12, 6:07 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison28 min
May 12, 6:19 PM CDTSevere Thunderstorm WarningJANMadison29 min
May 12, 6:28 PM CDTSpecial Weather StatementJANHinds32 min
May 12, 6:33 PM CDTSpecial Weather StatementJANLeake27 min
May 12, 6:50 PM CDTSpecial Weather StatementJANLeake25 min
May 12, 6:52 PM CDTSpecial Weather StatementJANWinston23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.